NS4P1 Exam 2: Hypertensive Crisis

The flashcards below were created by user Radhika316 on FreezingBlue Flashcards.

  1. **Hypertensive Crisis
    S/S
    Severe increase in BP (>220/140)

    Often occurs in patients with a history of HTN already, who have failed to comply with medications or who have been undermedicated

    Can develop in hours to days (we see it develop in hours, especially if sx, reaction to anesthesisa)

    Can lead to acute target-organ damage

    Notes: hypertensive crisis is more advanced level (ICU and post OP care)

    => S/S: Hypertensive emergency = Evidence of acute target organ damage:

    Hypertensive encephalopathy (nausea, vomitting,seizures, confusion, even a coma),

    cerebral hemorrhage: we always worry about them stroking out if they don't get their BP in control

    Acute renal failure: end organ damage

    Myocardial infarction

    Heart failure with pulmonary edema (pulmonary htn?)

    Renal insufficiencecy can occur: minor or complete failure

    Aortic disection can develop and will cause sudden, excruciationg chest and back pain

    Monitor for signs of neuro deficits, retinal damange, HF and pulmonary edema and renal failure
  2. ** Nursing and Collaborative Management:
    Hospitalization to get the BP down-we don't want to drop it down fast, so we need to be able to monitor their BP and bring it down stabally and slow.

    • => IV drug therapy:
    • Titrated to MAP; GOAL Decrease MAP by no more than 25% within minutes to 1 hour. And Then titrate for stability

    • => Monitor cardiac and renal function:
    • -Cardiac function monitored by EKG continuously
    • -Renal: Labs values, I/O (they need a foley--strict I/O)

    => Neurologic checks: Every Q2H at least.

    => Determine cause & Education to avoid future crises: what has caused this crisis. Lack of management, reaction to medications, is it pain or anxiety? A post op complication?

    NUMBER ONE DRUG USED to Decrase BP: Beta Blockers. Labetalol. IT works quickly, but sometimes you have to give multiple doses for it to work.

    Be careful when you're giving beta blocker and you're giving multiple doses additive effect on body once it starts to metabolize its way out. SO monitor EKG and vitals. Quick drop in BP is bad.
  3. Reading Notes
    Lowering BP too quickly may decrease cerebral, cornoary or renal perfusion --> stroke, MI or renal failure

    For Aortic dissection: SBP shoul dloere to less than 100-120 mmHg as soon as possible. 

    Acute ischemic stroke:lower BP and then use thrombolytics. 

    Finally an elevatedd BP in the immediate post stroke period may be a compnesatory response to improvee cerebral perfusion to ischemia brain tissue. There is no clear evidence in giving these pts antihypertensives.
  4. IV drugs used for hytenseive emergencies include:
    Vasodilators: Nitropress/Sodium notroprusside, fenoldopam/corlopam, nicardipine/Cardene,

    adrenergic inhibitors: Labetol (Normodyine): instruct pt not to disctoniue drug aburptly since this may precipitate angina or HF

    note: IV antihypertensive have a rapid (second-minutes) onset of action. Use an intrarterial line or automate noninvase VP to monitor

    ECG to monitor Heart rhytms
  5. Hypertensive Crisis
    ◯◯ Hypertensive crisis often occurs when clients do not follow the medication therapy regimen.

    • ◯◯ Nursing Actions
    • ■■ Recognize clinical manifestations.
    • ☐☐ Severe headache
    • ☐☐ Extremely high blood pressure (generally, systolic blood pressure greater than 240 mm Hg,diastolic greater than 120 mm Hg)
    • ☐☐ Blurred vision, dizziness, and disorientation
    • ☐☐ Epistaxis

    ■■ Administer IV antihypertensive therapies, such as nitroprusside (Nitropress), nicardipine(Cardene IV), and labetalol hydrochloride as prescribed.

    ■■ Be fore, during, and after administration of IV antihypertensive, monitor blood pressure every5 to 15 min.

    ■■ Assess neurological status such as pupils, level of consciousness, and muscle strength, tomonitor for cerebrovascular change.

    ■■ Monitor the ECG to assess cardiac status.
  6. ●● Risk Factors

    Primary vs Secondary:
    • ◯◯ Essential hypertension
    • ■■ Positive family history
    • ■■ Excessive sodium intake
    • ■■ Physical inactivity
    • ■■ Obesity
    • ■■ High alcohol consumption
    • ■■ African American
    • ■■ Smoking
    • ■■ Hyperlipidemia
    • ■■ Stress


    • ◯◯ Secondary hypertension
    • ■■ Kidney disease
    • ■■ Cushing’s disease (excessive glucocorticoid secretion)
    • ■■ Primary aldosteronism (causes hypertension and hypokalemia)
    • ■■ Pheochromocytoma (excessive catecholamine release)
    • ■■ Brain tumors, encephalitis
    • ■■ Medications such as estrogen, steroids, sympathomimetics
  7. ●● Subjective Data & Objective Data
    • ◯◯ Clients who have hypertension can experience few or no  symptoms. The nurse should monitor for:
    • ■■ Headaches, particularly in the morning.
    • ■■ Dizziness.
    • ■■ Fainting.
    • ■■ Retinal changes, visual disturbances.
    • ■■ Nocturia.

    • Objective Data
    • ◯◯ Physical Assessment Findings
    • ■■ When a blood pressure reading is elevated, take it in both arms and with the client sitting and standing.
  8. ■■ There are several levels of hypertension, as defined by the Joint National Committee on Prevention, Detection, Evaluation, and Treatment of High Blood Pressure.
    ☐☐ Prehypertension – systolic 120 to 139 mm Hg; diastolic 80 to 89 mm Hg

    ☐☐ Stage I hypertension – systolic 140 to 159 mm Hg; diastolic 90 to 99 mm Hg

    ☐☐ Stage II hypertension – systolic greater than or equal to 160 mm Hg; diastolic greater than orequal to 100 mm Hg
  9. Labs & Diagnostics for HTN
    • ◯◯ Laboratory Tests
    • ■■ No laboratory tests exist to diagnose hypertension; however, several laboratory tests canidentify the causes of secondary hypertension and target organ damage.
    • ☐☐ BUN, creatinine – elevation is indicative of kidney disease
    • ☐☐ Elevated serum corticoids to detect Cushing’s disease
    • ☐☐ Blood glucose and cholesterol studies can identify contributing factors related to bloodvessel changes.

    • ◯◯ Diagnostic Procedures
    • ■■ An ECG evaluates cardiac function.
    • ☐☐ Tall R-waves are often seen with left-ventricular hypertrophy.
    • ■■ A chest x-ray may show cardiomegaly.
  10. Hypertensive Encepholoptahy
    sudden rise in BP is associated with severe headche, n/v, seizures, confusion, coma

    result of increased cerebral capillary permeability leading to cerebral edema
Author:
Radhika316
ID:
316015
Card Set:
NS4P1 Exam 2: Hypertensive Crisis
Updated:
2016-02-17 03:29:00
Tags:
NS4 NS4P1 Jamee Cardiac cardiovascular Hypertension
Folders:

Description:
Hypertensive Crisis
Show Answers: